Georgia, 2009Lightning Strike in Georgia, February 28, 2009
February 28, 2009 · NWS CHS · 1 event in 1 county or zone
A surface and upper level low supported episodes of thunderstorms within a high shear and low CAPE environment over southeastern Georgia. Thunderstorms with dangerous lightning occurred as this system approached the Atlantic Ocean.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface and upper level low supported episodes of thunderstorms within a high shear and low CAPE environment over southeastern Georgia. Thunderstorms with dangerous lightning occurred as this system approached the Atlantic Ocean.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 28, 1:07 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 28, 1:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EST SAT FEB 28 2009
.SYNOPSIS...
A COMPLEX STORM SYSTEM WILL IMPACT THE REGION THROUGH MON. HIGH
PRESSURE WILL BUILD IN TUE THROUGH FRI.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISSUED TORNADO WATCH 42 FOR PORTIONS OF SE GA...VALID UNTIL 8 PM...
TO ACCOUNT FOR THUNDERSTORM COMPLEX ADVANCING ACROSS CENTRAL GA
AND APPROACHING WESTERN COUNTIES OF THE FORECAST AREA. AS THE
AFTERNOON PROGRESSES...WILL ASSESS NEED FOR EXPANSION OF THIS WATCH
FARTHER EAST BASED ON PROGRESS/INTENSITY OF ONGOING CONVECTION.
EARLY SATURDAY AFTERNOON...A WARM FRONT WAS LOCATED OVER FAR NORTHERN
COUNTIES OF THE FORECAST AREA...EXTENDING EAST FROM LOW PRESSURE
APPROACHING THE AL/GA BORDER. WIDESPREAD RAIN/ISOLATED TO
SCATTERED THUNDERSTORMS WERE NOTED ALONG/NORTH OF THE WARM FRONT
WITHIN ISENTROPIC ASCENT/ELEVATED INSTABILITY REGIME...AND
OCCASIONAL SHOWERS WERE BRUSHING FAR INLAND/NORTHERN COUNTIES.
WITHIN THE WARM SECTOR OVER MUCH OF THE FORECAST AREA...LOW/MID
LEVEL WIND FIELDS WERE INTENSIFYING...AND RUC HODOGRAPHS/SPC
MESOSCALE ANALYSIS INDICATED INCREASING LOW LEVEL
HELICITY...EXCEEDING 300 M2/S2. HOWEVER...INSTABILITY REMAINED
WEAK...AS DEWPOINTS REMAINED IN THE 50S...WITH SB LIFTED INDICES
REMAINING ABOVE ZERO. HOWEVER...UPSTREAM CLOSER TO THE SURFACE
LOW...DEWPOINTS HAD SURGED INTO THE 60S...AND THIS INCREASINGLY
UNSTABLE AIRMASS WAS SUPPORTING VIGOROUS CONVECTION WHICH HAS
PROMPTED WARNINGS SATURDAY MORNING.
AS THE SURFACE LOW TRANSLATES EAST...TO A POSITION BETWEEN AGS AND
CAE BY AROUND 0Z...THE SURFACE WARM FRONT WILL LIFT NORTH...AND
THE UPSTREAM UNSTABLE REGIME WILL SHIFT EAST AS WELL...INTO S/W
COUNTIES OF THE FORECAST AREA. THIS SHOULD ALLOW UPSTREAM
CONVECTION TO ADVANCE INTO S/W COUNTIES OF THE FORECAST
AREA...PROVIDING AN INITIAL DAMAGING WIND/LARGE HAIL/ISOLATED TORNADO
THREAT ACROSS THE SOUTHERN 1/2 OF THE FORECAST AREA THIS AFTERNOON
AND THIS EVENING. PUBLIC FORECASTS AND THE HAZARDOUS WEATHER
OUTLOOK WILL CONTINUE TO HIGHLIGHT THE SEVERE THREAT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...
PERHAPS THIS EVENING WITH ONGOING CONVECTION THEN AGAIN
OVERNIGHT AS THE STRENGTHENING SURFACE LOW TRACKS DIRECTLY THROUGH THE
FORECAST AREA AND DEEP LAYER FORCING/ASCENT INCREASES AHEAD OF AN
AMPLIFYING/UPSTREAM UPPER LOW. OVERNIGHT...IMMENSE 0-3 KM
HELICITY VALUES OF 200-300 M2/S2 WILL TRACK ACROSS SOUTHERN SC
AHEAD OF THE SURFACE LOW BETWEEN 05Z AND 10Z. JUST ABOVE THE
SURFACE...A 50-60 KT 850 MB SSW JET WILL BE POKING INTO THE WARM
SECTOR. A TIGHT BAROCLINIC ZONE ACROSS SOUTHERN SC WILL ENABLE SFC
DEWPOINTS TO POTENTIALLY REACH 60F ACROSS FAR EASTERN ZONES AFTER
MIDNIGHT. THE BUFKIT SOUNDING FOR CHS OFF THE GFS SHOWS CAPES
INCREASING ABOVE 1000 J/KG BETWEEN 06Z AND 12Z WITH MINIMAL
CINH...AND TOTAL TOTALS OF 54. IT IS STILL IMPOSSIBLE TO PIN DOWN
THE EXACT PROGNOSIS BUT WE MAY SEE SOME CLUSTERS OF POTENTIALLY
SEVERE THUNDERSTORMS MOVING THROUGH SOUTHERN SC AFTER MIDNIGHT
TONIGHT WHILE SOUTHEAST GA COULD BE MORE OF A LINEAR SQUALL LINE
ALONG THE TRAILING COLD FRONT. WILL MAINTAIN CATEGORICAL POPS
OVERNIGHT WITH POTENTIALLY SEVERE WORDING THROUGHOUT.
COLDER AIR WILL BEGIN TO FILTER IN FROM THE W LATE TONIGHT.
BELIEVE IT OR NOT...INLAND AREAS EXPECTED TO BOTTOM OUT IN THE
LOWER 40S WITH MID TO UPPER 40S EXPECTED ELSEWHERE.
&&
.LONG TERM /SUNDAY THROUGH SATURDAY/...
THE INTENSE UPPER LEVEL SYSTEM OVER S ALABAMA OR THE FLORIDA
PANHANDLE AT 12Z SUNDAY WILL SHIFT NE TO THE MIDDLE OR LOWER
SAVANNAH RIVER REGION BY 00Z MON. DEVELOPING DYNAMICS ON SUNDAY
ARE EXTREMELY IMPRESSIVE AND WE EXPECTED WIDESPREAD RAIN AND
MORNING CONVECTION ALONG THE GEORGIA COAST N TO SE SOUTH CAROLINA
TO SHIFT NE INTO THE PEE DEE WITH A POSSIBLE BRIEF RESPITE FROM
MORE SIGNIFICANT RNFL AS A DRY SLOT NOSES UP INTO SE GEORGIA AND
DURING THE AFTERNOON. WE ADDED SMALL HAIL TO SOUTH CAROLINA ZONES
DURING THE MORNING AS THE INITIAL CONVECTIVE ARM PIVOTS THROUGH.
DESPITE SURFACE TEMPERATURES NEAR 50 AND BEGINNING A SLOW
FALL...STEEP MORNING LAPSE RATES AND TOTAL TOTALS 53 OR SO
SUGGEST STRONG ELEVATED INSTABILITY. THERE COULD BE POCKETS OF
VERY HEAVY RAIN TO THE E OF I-95 AS WELL. OUR FORECAST AREA WILL
BE GROUND ZERO FOR THE TRACK OF THE SURFACE LOW PRES AND CURRENT
THINKING IS THAT THE STRONGEST SURFACE WINDS WILL HOLD OFF UNTIL
WE GET ON THE BACK-SIDE OF THE LOW SUNDAY NIGHT.
THE INTENSE UPPER LOW AND POWERFUL VORTICITY FIELD WILL SHIFT NE
OF OUR FORECAST AREA AFTER 06Z SUNDAY. A BLEND OF THE GFS/ECMWF
SUGGEST OUR FORECAST TRENDS REMAIN REASONABLE WITH SOME TIMING
UNCERTAINTIES ON PCPN SWITCHOVER AND INTENSITY FROM 02Z TO 08Z.
THE BETTER CHANCE FOR SOME LIGHT SNOW ACCUMULATIONS CONTINUE
TO BE ALONG AND TO THE W OFF I-95 GIVEN HPC PROGS AND DECENT
PERSISTENCE FROM PREFERRED MODELS. SOUNDINGS SHIFT P-TYPE TO A
MAINLY SNOW APPEARANCE OVERNIGHT FOR MUCH OF OUR AREA WITH
DEEPEST MOISTURE AND FORCING W OF THE CAROLINA COASTAL PLAINS
AND UPSTATE CAROLINAS. VERY FEW CHANGES WERE MADE TO OUR PREVIOUS
FORECAST SINCE EVEN SLIGHT SHIFTS IN THE UPPER LOW COULD MAKE FOR
SIGNIFICANT DEVIATIONS IN WINTER WEATHER POTENTIAL. THERE IS ALSO
A CHANCE WE COULD SEE SOME LOCALLY STRONG N FLOW IN THE WAKE OF
THE COMPLEX LOW. WIND ADVISORIES NOT OUT OF THE QUESTION OVER
INLAND AND NORTHERN ZONES SUNDAY NIGHT. USERS ARE URGED TO PAY
CLOSE ATTENTION TO LATER FORECASTS FROM THE NATIONAL WEATHER
SERVICE OVER THE NEXT 36 HOURS. LAKE WIND ADVISORIES ARE A
LIKELIHOOD SUNDAY NIGHT INTO MON ON LAKE MOULTRIE.
LINGERING FLURRIES OR MIXING PCPN WILL END OVER CENTRAL SOUTH CAROLINA
BEFORE MIDDAY MON FOR THE MOST PART. SKIES GRADUALLY CLEARING FROM
THE SW. MON WILL BE VERY COLD AND BREEZY TO START THE DAY...NO
CHANGE TO HIGHS IN THE 40S ALL AREAS.
BELOW CLIMO TEMPS WILL TEMPER BY MID WEEK THEN A SIGNIFICANT WARMING
TREND. LOW TEMPERATURES TUE MORNING IN THE 20S AWAY FROM THE
IMMEDIATE COAST...RECORD LOWS AT BOTH CHARLESTON AND SAVANNAH ARE
UNLIKELY AT CHARLESTON AND SAVANNAH. DRY WEATHER ON TAP WITH PERIODS
OF UPPER LEVELS CLOUDS PERIODICALLY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
INITIAL LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW
PRESSURE SYSTEM TO THE WEST IS MAKING ITS WAY TOWARD THE COAST
FAIRLY QUICKLY. INTRODUCED LIGHT RAIN AT 1930Z FOR KCHS TERMINAL
THOUGH LIGHT SHOWERS CAN POSSIBLY MAKE IT IN A LOT SOONER.
POTENTIAL STRONG/SEVERE THUNDERSTORMS IS EXPECTED TO PEAK
OVERNIGHT AS UPPER DYNAMICS COMBINED WITH LOW LEVEL CONVERGENCE
CONTINUE TO BE QUITE IMPRESSIVE. THERE CONTINUES TO BE UNCERTAINTY
OF THE TIMING OF ANY BREAKS IN THE CONVECTION THUS WILL CONTINUE
MONITORING THE SITUATION AND UPDATE AS TRENDS BECOME MORE EVIDENT.
WINDS WILL CONTINUE TO BE GUSTY THROUGH LATE AFTERNOON. ALTHOUGH
HAVE GUSTINESS SUBSIDING BY MIDNIGHT...WINDS COULD GUST IN
ASSOCIATION WITH THE CONVECTION. AS FOR LOW LEVEL WIND SHEAR
OVERNIGHT...MODEL SOUNDINGS SUGGEST 30 TO 35 KNOTS. HAVE LEFT OUT
OF FORECAST AT THIS TIME DUE TO UNCERTAINTY OF THE SURFACE WINDS
DIMINISHING ENOUGH TO CREATE SHEAR CRITERIA. WILL REEVALUATE AT
THE NEXT TAF ISSUANCE.
EXTENDED AVIATION OUTLOOK...IFR/MVFR CIGS/VSBYS ARE EXPECTED
SUNDAY AND THROUGH SUNDAY NIGHT. TSTMS POSSIBLE SUN MORNING WITH
POTENTIAL FOR SMALL HAIL AND GUSTY WINDS. GUSTY NORTHERLY SURFACE
WINDS LIKELY LATE SUN INTO MON. AT THIS TIME WE ARE NOT EXPECTING
ACCUMULATING SNOWFALL AT EITHER AIRPORT SUNDAY NIGHT INTO MON
MORNING.
&&
.MARINE...
WINDS AND SEAS WILL BEGIN TO INCREASE FAIRLY QUICKLY LATE THIS
MORNING AS THE POWERFUL UPPER LOW MOVES CLOSER TO THE WATERS AND
THE LOW-LEVEL PRESSURE GRADIENT TIGHTENS. EXPECT SMALL CRAFT
ADVISORY SEAS TO IMPACT THE SC NEARSHORE WATERS AND GA OFFSHORE
WATERS THIS AFTERNOON. LOW-LEVEL JETTING SHOULD PRODUCE SMALL
CRAFT ADVISORY WINDS ALL WATERS THIS AFTERNOON. ADDED A SMALL
CRAFT ADVISORY FOR THE HARBOR UNTIL MIDNIGHT...AS THE
STRENGTHENING ONSHORE FLOW MAY BE ENHANCED BY THE SEA BREEZE
CIRCULATION.
VERY DIFFICULT WIND FORECAST ON SUNDAY WITH EVEN SMALL MODEL
DIFFERENCES PLAYING BIG OUTCOMES FOR WIND SPEEDS AND DIRECTION. WE
SETTLED FOR A GFS/ECWMF BLEND THAT ALLOWS VEERING SURFACE FLOW AS
THE FRONT MOVES E AND NE OF THE WATERS. SPEEDS STRONGEST OVER
GEORGIA WATERS S OF OSSABAW SOUND AND OVER OUR OUTER GEORGIA WATERS
BEYOND 20 NM. WINDS AND SEAS WILL BE TEETERING WITH SMALL CRAFT
ADVISORY CONDITIONS OVER WATERS WITHIN 20 NM FOR MUCH OF THE DAY.
IT IS LOOKING MORE PROBABLE THAT NEARLY ALL OF OUR COASTAL WATERS
COULD SEE A PERIOD OF GALES ON THE BACKSIDE OF THIS SYSTEM SUNDAY
NIGHT AFTER 09Z THROUGH MID MORNING MON. WITH A SYSTEM OF THIS
MAGNITUDE...STRONG WINDS AND VERY ROUGH SEAS APPEAR A CERTAINTY
AS IT EXITS THE CAROLINA COAST MON MORNING.
CONDITIONS WILL IMPROVED MON NIGHT INTO TUE NIGHT BUT WITH COLD AIR
AND STRONG THERMAL GRADIENTS PROVIDING A BIT STRONGER N FLOW THAN
MODELS CURRENTLY INDICATE. ADVISORIES COULD LINGER FOR OUR OUTER
GEORGIA WATERS UNTIL SOMETIME TUE MORNING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ087-088-099-
100-114>117-137>139.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST MONDAY FOR AMZ350-352.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST MONDAY
FOR AMZ354.
SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR AMZ330.
&&Hazardous weather outlook, Feb 28, 12:27 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1227 PM EST SAT FEB 28 2009
GAZ087-088-099-100-114>117-137>139-011000-
JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-INLAND BRYAN-
COASTAL BRYAN-LONG-INLAND LIBERTY-COASTAL LIBERTY-
1227 PM EST SAT FEB 28 2009
...TORNADO WATCH 42 IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SEVERE THUNDERSTORMS...AS DEEPENING LOW PRESSURE ADVANCES ACROSS
SOUTHERN SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TONIGHT...
ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE REGION. ISOLATED
THUNDERSTORMS MAY BECOME MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES AFTER MIDNIGHT. YOU ARE STRONGLY
URGED TO REMAIN ALERT FOR FORECAST UPDATES THROUGH TONIGHT. IT IS
RECOMMENDED THAT YOU SET YOUR NOAA WEATHER RADIO TO THE ALERT MODE
IN THE EVENT WARNINGS ARE ISSUED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS...AS A STRONG UPPER LEVEL LOW ADVANCES INTO
THE REGION...ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL ACROSS THE REGION SUNDAY...ESPECIALLY
DURING THE MORNING.
WINTER WEATHER...A POWERFUL UPPER LEVEL LOW PRESSURE WILL SWEEP
OVER SOUTH CAROLINA LATE SUNDAY AND SUNDAY NIGHT BEFORE EXITING TO
THE NORTHEAST ON MONDAY. VERY COLD AIR ALOFT WILL MOVE OVER
LINGERING PRECIPITATION AND SOME AREAS COULD SEE RAIN MIX WITH OR
CHANGE TO SNOW BEFORE ENDING EARLY MONDAY. THE EXACT PATH OF THE
SYSTEM WILL EVENTUALLY DEFINE WHETHER ANY LOCATIONS RECEIVE
ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SCZ045-011000-
BERKELEY-
1227 PM EST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...DEEPENING LOW PRESSURE WILL ADVANCE ACROSS
SOUTHERN SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TONIGHT.
AHEAD OF THIS LOW...ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS EXCEEDING 60 MPH...HAIL TO NICKEL SIZE OR
LARGER AND PERHAPS EVEN ISOLATED TORNADOES THIS AFTERNOON AND THIS
EVENING. HOWEVER...A SLIGHTLY GREATER THREAT FOR SEVERE
THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES MAY DEVELOP ACROSS THE REGION AFTER MIDNIGHT...AS LOW
PRESSURE ADVANCES EAST TOWARD THE COAST. YOU ARE STRONGLY URGED TO
REMAIN ALERT FOR FORECAST UPDATES THROUGH TONIGHT. IT IS
RECOMMENDED THAT YOU SET YOUR NOAA WEATHER RADIO TO THE ALERT MODE
IN THE EVENT WARNINGS ARE ISSUED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS/HEAVY RAINFALL...A COMPLEX STORM SYSTEM WILL
TAKE SHAPE OVER GEORGIA AND CAROLINAS ON SUNDAY. THE APPROACH OF
AN INTENSE UPPER LEVEL SYSTEM IS EXPECTED TO PRODUCE
THUNDERSTORMS...AND ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN THE MORNING. ALSO...
LOCALLY HEAVY RAINFALL MAY PRODUCE 2 OR MORE INCHES OF RAIN WHICH
COULD PRODUCE MINOR FLOODING OF LOW LYING AREAS AND ROADS.
WINTER WEATHER...A POWERFUL UPPER LEVEL LOW PRESSURE WILL SWEEP
OVER SOUTH CAROLINA LATE SUNDAY AND SUNDAY NIGHT BEFORE EXITING TO
THE NORTHEAST ON MONDAY. VERY COLD AIR ALOFT WILL MOVE OVER
LINGERING PRECIPITATION AND SOME AREAS COULD SEE RAIN MIX WITH OR
CHANGE TO SNOW BEFORE ENDING ON MONDAY. THE EXACT PATH OF THE
SYSTEM WILL EVENTUALLY DEFINE WHETHER ANY LOCATIONS RECEIVE
ACCUMULATIONS. CHECK WITH THE LATEST FORECASTS FROM THE NATIONAL
WEATHER SERVICE.
LAKE WINDS...IN THE WAKE OF A STRONG COLD FRONT...COLDER AIR MOVING
INTO THE REGION MAY PRODUCE VERY STRONG WINDS OVER LAKE MOULTRIE.
A LAKE WIND ADVISORY WILL EVENTUALLY BE REQUIRED SUNDAY INTO MONDAY
ON LAKE MOULTRIE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AMZ330-350-352-354-374-011000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1227 PM EST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...DEEPENING LOW PRESSURE WILL APPROACH THE
COASTAL WATERS THROUGH TONIGHT. THIS SYSTEM MAY SPAWN SCATTERED
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS EXCEEDING
40 KNOTS...LARGE HAIL AND PERHAPS EVEN ISOLATED WATERSPOUTS THIS
AFTERNOON AND TONIGHT. IF POSSIBLE REMAIN IN SAFE PORT THROUGH
TONIGHT. REMAIN ALERT FOR FORECAST UPDATES THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS...ADDITIONAL THUNDERSTORMS MAY IMPACT THE
COASTAL WATERS SUNDAY. ISOLATED THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL...ESPECIALLY IN THE
MORNING.
GALE FORCE WINDS...IN THE WAKE OF THE STRONG STORM SYSTEM SUNDAY
NIGHT INTO MONDAY MORNING...THERE MAY BE A PERIOD OF GALE FORCE
WINDS OR FREQUENT GUSTS TO GALE FORCE. GALE WATCHES AND WARNINGS
MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SCZ040-042>044-049-050-011000-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-COASTAL COLLETON-
CHARLESTON-
1227 PM EST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...DEEPENING LOW PRESSURE WILL ADVANCE ACROSS
SOUTHERN SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TONIGHT.
AHEAD OF THIS LOW...ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS EXCEEDING 60 MPH...HAIL TO NICKEL SIZE OR
LARGER AND PERHAPS EVEN ISOLATED TORNADOES THIS AFTERNOON AND THIS
EVENING. HOWEVER...A SLIGHTLY GREATER THREAT FOR SEVERE
THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES MAY DEVELOP ACROSS THE REGION AFTER MIDNIGHT...AS LOW
PRESSURE ADVANCES EAST TOWARD THE COAST. YOU ARE STRONGLY URGED TO
REMAIN ALERT FOR FORECAST UPDATES THROUGH TONIGHT. IT IS
RECOMMENDED THAT YOU SET YOUR NOAA WEATHER RADIO TO THE ALERT MODE
IN THE EVENT WARNINGS ARE ISSUED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS/HEAVY RAINFALL...A COMPLEX STORM SYSTEM WILL
TAKE SHAPE OVER GEORGIA AND CAROLINAS ON SUNDAY. THE APPROACH OF
AN INTENSE UPPER LEVEL SYSTEM IS EXPECTED TO PRODUCE
THUNDERSTORMS...AND ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN THE MORNING.
ALSO...LOCALLY HEAVY RAINFALL MAY PRODUCE 2 OR MORE INCHES OF
RAIN WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AREAS AND
ROADS.
WINTER WEATHER...A POWERFUL UPPER LEVEL LOW PRESSURE WILL SWEEP
OVER SOUTH CAROLINA LATE SUNDAY AND SUNDAY NIGHT BEFORE EXITING TO
THE NORTHEAST ON MONDAY. VERY COLD AIR ALOFT WILL MOVE OVER
LINGERING PRECIPITATION AND SOME AREAS COULD SEE RAIN MIX WITH OR
CHANGE TO SNOW BEFORE ENDING ON MONDAY. THE EXACT PATH OF THE
SYSTEM WILL EVENTUALLY DEFINE WHETHER ANY LOCATIONS RECEIVE
ACCUMULATIONS. CHECK WITH THE LATEST FORECASTS FROM THE NATIONAL
WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GAZ101-118-119-140-141-SCZ047-048-051-011000-
EFFINGHAM-INLAND CHATHAM-COASTAL CHATHAM-INLAND MCINTOSH-
COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-COASTAL JASPER-
1227 PM EST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...AS DEEPENING LOW PRESSURE APPROACHES THE
REGION THIS AFTERNOON INTO THIS EVENING...SCATTERED THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH...HAIL
TO QUARTER SIZE OR LARGER AND ISOLATED TORNADOES. THEN...AS THE
LOW PRESSURE ADVANCES TO THE COAST OVERNIGHT...ADDITIONAL
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES MAY DEVELOP...ESPECIALLY AFTER MIDNIGHT. YOU ARE
STRONGLY URGED TO REMAIN ALERT FOR FORECAST UPDATES THROUGH
TONIGHT. IT IS RECOMMENDED THAT YOU SET YOUR NOAA WEATHER RADIO TO
THE ALERT MODE IN THE EVENT WARNINGS ARE ISSUED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS...AS A STRONG UPPER LEVEL LOW ADVANCES INTO
THE REGION...ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL ACROSS THE REGION SUNDAY...ESPECIALLY
DURING THE MORNING.
WINTER WEATHER...A POWERFUL UPPER LEVEL LOW PRESSURE WILL SWEEP
OVER SOUTH CAROLINA LATE SUNDAY AND SUNDAY NIGHT BEFORE EXITING TO
THE NORTHEAST ON MONDAY. VERY COLD AIR ALOFT WILL MOVE OVER
LINGERING PRECIPITATION AND SOME AREAS COULD SEE RAIN MIX WITH OR
CHANGE TO SNOW BEFORE ENDING EARLY MONDAY. THE EXACT PATH OF THE
SYSTEM WILL EVENTUALLY DEFINE WHETHER ANY LOCATIONS RECEIVE
ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Feb 28, 2:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
256 PM EST SAT FEB 28 2009
GAZ114-282045-
TATTNALL-
256 PM EST SAT FEB 28 2009
...STRONG THUNDERSTORMS WILL IMPACT WESTERN TATTNALL COUNTY THROUGH
345 PM EST...
AT 254 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND STRONG
WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR REIDSVILLE...
MOVING EAST AT 35 MPH.
AREAS IN AND AROUND COLLINS...MANASSAS AND REIDSVILLE WILL BE
IMPACTED THROUGH 345 PM EST.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
JAQ
Lightning, Tattnall
- When
- February 28, 3:00 PM EST to 3:01 PM EST
- Where
- Tattnall County, 0.69 mi N of Reidsville
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 32.090, -82.120
An emergency manager from Tattnall county reported a lightning strike that ignited a fire which caused a church to be destroyed in Reidsville, Georgia.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, February 28, 20091 death · 1 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 28, 20091 death · 11 events
- Damaging Winds in Georgia, February 28, 2009$205,000 · 60 kt wind · 10 events
- Lightning Strike in South Carolina, February 28, 2009$200,000 · 1 event
- Flood and Hail in Georgia, February 28, 20091 injured · $61,000 · 0.75 in hail · 9 events
- Hail and Damaging Wind in Florida, February 28, 2009$75,000 · 1.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Alabama, February 28, 2009$50,000 · 50 kt wind · 2 events
- Strong Wind in Texas, February 28, 2009$50,000 · 1 event
- Winter Storm and Winter Weather in Tennessee, February 28, 200920 events
- Winter Weather in Tennessee, February 28, 20091 injured · 8 events
- Winter Storm in Missouri, February 28, 200912 events
- Heavy Snow in Missouri, February 28, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152374.